Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 159, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 19, 2018, 2:52 AM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2018, 2:52 AM CDT (07:52 UTC)
- Expired
- Sep 19, 2018, 3:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bon Homme County, SD, Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -573 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
695
WUUS53 KFSD 190752
SVRFSD
SDC009-023-190830-
/O.NEW.KFSD.SV.W.0159.180919T0752Z-180919T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
252 AM CDT WED SEP 19 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Charles Mix County in south central South Dakota...
Southern Bon Homme County in southeastern South Dakota...
* Until 330 AM CDT.
* At 252 AM CDT, a severe thunderstorm was located 8 miles southeast
of Marty, or 15 miles southeast of Pickstown, moving east at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Avon around 310 AM CDT.
Springfield around 320 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4277 9805 4284 9815 4284 9818 4287 9825
4288 9831 4289 9833 4302 9831 4298 9764
4285 9764 4284 9769 4287 9785 4286 9787
4281 9789 4277 9794
TIME...MOT...LOC 0752Z 279DEG 37KT 4293 9829
HAIL...1.00IN
WIND...60MPH
$$
VandenBoogart2 follow-up statements
460
WWUS53 KFSD 190813
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
313 AM CDT WED SEP 19 2018
SDC023-190822-
/O.CAN.KFSD.SV.W.0159.000000T0000Z-180919T0830Z/
Charles Mix SD-
313 AM CDT WED SEP 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLES MIX
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4284 9816 4285 9816 4285 9815 4288 9811
4291 9812 4298 9809 4301 9811 4298 9764
4285 9764 4284 9769 4287 9785 4286 9787
4281 9789 4277 9795 4277 9805
TIME...MOT...LOC 0812Z 279DEG 37KT 4290 9800
$$
SDC009-190830-
/O.CON.KFSD.SV.W.0159.000000T0000Z-180919T0830Z/
Bon Homme SD-
313 AM CDT WED SEP 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHERN BON HOMME COUNTY...
At 312 AM CDT, a severe thunderstorm was located near Springfield, or
9 miles southwest of Tyndall, moving east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Springfield around 320 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4284 9816 4285 9816 4285 9815 4288 9811
4291 9812 4298 9809 4301 9811 4298 9764
4285 9764 4284 9769 4287 9785 4286 9787
4281 9789 4277 9795 4277 9805
TIME...MOT...LOC 0812Z 279DEG 37KT 4290 9800
HAIL...0.88IN
WIND...60MPH
$$
VandenBoogart829
WWUS53 KFSD 190826
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
326 AM CDT WED SEP 19 2018
SDC009-190835-
/O.EXP.KFSD.SV.W.0159.000000T0000Z-180919T0830Z/
Bon Homme SD-
326 AM CDT WED SEP 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BON HOMME COUNTY WILL
EXPIRE AT 330 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4284 9816 4285 9816 4285 9815 4288 9811
4291 9812 4298 9809 4301 9811 4298 9764
4285 9764 4284 9769 4287 9785 4286 9787
4281 9789 4277 9795 4277 9805
TIME...MOT...LOC 0825Z 279DEG 37KT 4288 9783
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 10:36 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Sep 18, 10:36 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1036 PM CDT Tue Sep 18 2018 .SHORT TERM...(This evening through Wednesday) Issued at 330 PM CDT Tue Sep 18 2018 Concerns in the short term remain focused on thunderstorm potential overnight into Wednesday, along with continued and growing risks of heavy rainfall and impacts from heavy rainfall Wednesday into Thursday. This afternoon, a series of shortwaves continues to focus convection well south of the area. Stratus is plentiful across the area and will continue to be so into the evening. Where the sun has broken through in central South Dakota, temperatures have risen into the 70s. This evening: The one thing to watch for this evening will be drizzle development with the onset of light isentropic lift. There is a corridor of low stratus already in place, and it may not take much to produce drizzle. Tonight: Models project the next shortwave to enter the Plains later this evening and in return, the LLJ is expected to back and intensify quickly after 00Z. Strong theta-e advection and increasing mid-level lapse rates brought northward by another shortwave entering the Western Plains, should initiate convection along the 800 mb elevated front very late this evening. Model soundings suggest upwards of 1500 J/KG MUCAPE in the initiation zone, with effective speed shear approaching 45 knots. This could support the occasional hailer in the initial development stages before transitioning to heavy rain. While not the greatest risk, elevated DCAPE does approach thresholds that could support some strong wind gusts, especially given neutral surface lapse rates. The greatest concerns overnight will be with heavy rainfall. The combination of strong perpendicular advection overtop the elevated boundary, combined with slightly zonal flow producing west to east storm motions, along with near record PWAT values for this time of the year, could increase the flood and flash flood risks into Wednesday morning. The challenging aspect of the forecast is pinpointing where convection will form and where the elevated boundary will setup later tonight. Through coordination, will hold off on a flash flood watch, but continue to monitor this evening for the potential of a short fused watch if confidence increases. It's possible that some areas could see excessive rainfall by Wednesday morning. Leaning on the RAP/HRRR/HREF a bit heavier in the 12 hour forecast. Wednesday: Much like today, a progressive shortwave will move eastward across the Dakotas early. This wave should spread the chance for rain eastward in the morning, along with reinforcing the cool stratus layer across the CWA. Have lowered temperatures a bit in many areas, with the warmest air in the far southeastern CWA on the edge of the effective boundary. Morning convection and associated shortwave moving east may produce a bit of a lull in convection Wednesday afternoon. .LONG TERM...(Wednesday night through Tuesday) Issued at 330 PM CDT Tue Sep 18 2018 Wednesday night into Thursday: While there remains a high degree of uncertainty on the mesoscale details by Wednesday night, models continue to suggest a potent setup for heavy rainfall Wednesday evening and into Thursday morning. The large upper trough begins to eject into the Northern Plains, deepening return flow into the region by late Wednesday and producing an elongated west to east elevated frontal zone in the process. While there will be a continuing risk for marginal severe weather along the elevated boundary, heavy rain and potential for both flash flood and flooding will be a growing concern. Latest projections indicate the potential for several inches of rainfall in the region, but again, the specific areas of impact are still undetermined due to the uncertainty in the mesoscale evolutions tonight. Still a period to keep a close eye on. The frontal boundary will move through the area during the day on Thursday, with a sharp advection of cooler air and very windy conditions into Thursday night. Stratus will rotate around the upper system, and could produce lingering drizzle or sprinkles into Friday morning. Friday-Saturday: Cool Canadian high pressure moves into the region to start the weekend. Have lowered temperatures on Friday significantly, with highs in a few areas struggling to reach 60s. Morning lows Saturday morning will be dependent on how quickly the surface high moves away and return flow develops, but could see lows approach 40 degrees. Sunday: Building mid-level heights cause a return to slightly warmer conditions and dry weather for Sunday. Monday-Tuesday: Latest projections bring another system through the central US to start next week, with rain chances returning by Monday. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1027 PM CDT Tue Sep 18 2018 Complex and eventful aviation forecast continues with both thunderstorms and ceiling/visibility restrictions. To start, MVFR to IFR ceilings run from basically along the I-90 corridor northward across our area. The back edge is slowly nudging northward and may result in KFSD briefly clearing out for a time before thunderstorms and resultant cloud cover fill back in after midnight. The previously mentioned thunderstorms are still expected to develop across the region, although latest indications are this may hold off closer too or after 07z. Again tried to time the most likely TSRA impact time for each terminal in the TAF but actual timing and length may vary in reality. By mid morning Wednesday, activity may become more hit or miss thru the afternoon but is expected to once again blossom by late in the TAF period with a very active Wednesday evening/overnight expected. Similar to last night, main message will be multiple rounds of thunderstorms expected at each terminal, along with varying levels of ceiling/vsby restrictions. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...Kalin
Hazardous weather outlook, Sep 18, 6:44 PM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 644 PM CDT Tue Sep 18 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-192345- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 644 PM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Thunderstorms are expected to develop late this evening into the overnight hours. A few storms may be strong to severe with hail to the size of half dollars and gusty winds to 60 mph possible. Additionally, thunderstorms will carry the potential for heavy rainfall. Flash flooding will be possible with the more persistent storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday into Thursday morning will bring continued chances for thunderstorms with heavy rain. Wednesday evening and overnight currently looks like the period with the highest threat for heavy rain. Some locations may pick up several inches of rain by Thursday afternoon which may result in flooding concerns. Dry weather moves in Thursday afternoon through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 10:31 AM CDT | Flash Flood Watch | FSD | Aurora, Bon Homme, Brookings, Brule, Charles Mix, Clay and 16 more | 26 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.